Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Riverton, WY

September 5, 2002Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Sep 5, 2002, 6:39 PM MDT for Sweetwater County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2002, 6:39 PM MDT (00:39 UTC)
Expired
Sep 5, 2002, 7:00 PM MDT
In force
21 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
3032 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WUUS55 KRIW 060039
SVRRIW
WYC037-060100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
635 PM MDT THU SEP 5 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING

* UNTIL 700 PM MDT

* AT 635 PM MDT...ROCK SPRINGS POLICE DEPARTMENT REPORTED A          
  SEVERE THUNDERSTORM BLOWING CAMPER SHELLS OFF OF TRUCKS IN         
  ROCK SPRINGS. DOPPLER RADAR INDICATED THE STORM MOVING EAST AT     
  20 MPH...AND WILL AFFECT TRAVELERS ALONG I-80...EAST OF ROCK       
  SPRINGS.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTH OF SUPERIOR AROUND 700 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 WINDS UP TO 60 MILES AN HOUR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

$$
LAT...LON 4172 10917 4150 10919 4142 10862 4196 10880

CUNNINGHAM

WCJIN-WYSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:35 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 5, 1:35 PM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
135 PM MDT THU SEP 5 2002

FORECAST STILL ON TRACK AS MOISTURE FROM THE REMNANTS OF HURRICANE
HERNAN ARE BEING DRAWN NORTHWARD THROUGH SOUTHERN CALIFORNIA AND AS
FAR NORTH AS EXTREME SOUTHERN UTAH. AT LEAST THATS THE EXTENT OF
THE DEEP LAYERED MOISTURE. THE LEADING EDGE OF THE MID AND UPPER
LEVEL MOISTURE IS ALREADY SPREADING INTO SOUTHWESTERN WYOMING. GOES
PW SOUNDER SHOWS 1.5 INCH PLUME HAS MOVED NORTHWARD INTO SOUTHERN
NEVADA ALREADY WHICH IS ABOUT A HALF INCH MORE THAN THE MODELS WERE
FORECASTING. PLUME SEEMS TO BE AIMED RIGHT AT US AND SEE NO REASON
TO CHANGE THE FORECAST MUCH. IT APPEARS A WEAK DISTURBANCE OVER
SOUTHERN NEVADA OR SOUTHWEST UTAH WILL LIFT NORTH ACROSS OUR WESTERN
ZONES OVERNIGHT KEEPING THE THREAT OF STORMS. IDEA OF SCATTERED FOR
OUR WESTERN ZONES STILL LOOKS GOOD WITH WIND RIVER BASIN ON EDGE OF
THIS SYSTEM.

PLUME BECOMES BETTER ENTRENCHED OVER THE WEST ON FRIDAY WITH FIRST OF
SPEED MAXES ROTATING ACROSS THE AREA. PLUME GRADUALLY SHIFTS EASTWARD
FRIDAY NIGHT AND SATURDAY WITH WIDESPREAD RAIN DEVELOPING ACROSS
CENTRAL WYOMING. FRONTAL BOUNDARY SAGGING SOUTH OUT OF MONTANA SHOULD
ALSO BE A FOCUS FOR POTENTIALLY HEAVY RAIN SATURDAY AND SUNDAY.
GENERALLY FOLLOWED THE AVN AGAIN TODAY WITH WHAT I BELIEVE IS A
BETTER DEPICTION OF BOTH THE CURRENT AND FUTURE MOISTURE PLUME. IN
ADDITION TO THE PLUME...A SERIES OF SPEED MAXES SHOULD PROVIDE
PERIODS OF ENHANCED RIGHT ENTRANCE REGION DYNAMICS DURING THIS ENTIRE
EPISODE. IT APPEARS THIS PLUME WILL CAMP OUT OVER OUR AREA THROUGH AT
LEAST SUNDAY BEFORE UPPER LOW LIFTS NORTHEAST ACROSS OUR AREA ON
MONDAY. ONE DAY OF POTENTIALLY MORE SERIOUS CONVECTION POSSIBLE AS
UPPER LOW PASSES BY...FOLLOWED BY GRADUAL CLEARING MONDAY NIGHT OR
TUESDAY. MID CREW ADDED IN SOME WRAPAROUND PRECIPITATION FOR TUESDAY
MORNING BUT BASED ON CURRENT AVN TIMING THIS MAY BE GONE BY THEN.
WILL NOT FLIP FLOP BUT LET MID CREW EXAMINE THIS ONE MORE TIME. AM
STILL COUNTING ON SHORTWAVE RIDGING WEDNESDAY AND THURSDAY FOR SLOW
WARMUP AND DRY CONDITIONS. A SPECIAL WEATHER STATEMENT WILL BE
ISSUED WITH THE AFTERNOON PACKAGE CONCERNING THE DRASTIC CHANGE TO
WETTER AND COOLER WEATHER.

.RIW...NONE.

SKRBAC

In the hours before

Local storm report, Sep 5, 2:42 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
242 PM MDT THU SEP 5 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    RIVERTON                  WY   58 MPH TSTM WIND GUST
09/05/02   FREMONT                        WIND GUST RECORDED AT
                                          RIVERTON AIRPORT
                                          ASOS.REPORTED BY OTHER

RAM
Local storm report, Sep 5, 2:42 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
242 PM MDT THU SEP 5 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    RIVERTON                  WY   58 MPH TSTM WIND GUST
09/05/02   FREMONT                        WIND GUST RECORDED AT
AT                                        THE RIVERTON AIRPORT ASOS.

RAM
Special weather statement, Sep 5, 3:00 PM MDT, 3 hours 39 minutes before
WYZ001>020-022>028-061100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MDT THU SEP 5 2002

...COOLER AND WETTER WEATHER HEADED FOR WESTERN AND CENTRAL WYOMING
WITH THE POTENTIAL FOR HEAVY RAIN...

A VERY MOIST WEATHER PATTERN IS IN THE EARLY DEVELOPMENT STAGES OVER
THE SOUTHWESTERN UNITED STATES. A DEVELOPING LOW PRESSURE SYSTEM OFF
THE WEST COAST WILL DRAW MOISTURE FROM THE REMNANTS OF HURRICANE
HERNAN NORTHWARD INTO WYOMING BEGINNING FRIDAY AND CONTINUING THROUGH
THE WEEKEND.

THE FIRST DISTURBANCE IN THIS SOUTHWEST FLOW WILL MOVE ACROSS
WESTERN WYOMING TONIGHT SPREADING SCATTERED SHOWERS AND
THUNDERSTORMS. MOISTURE FROM THE REMNANTS OF HURRICANE HERNAN WILL
DEEPEN ACROSS THE WESTERN PORTION OF THE STATE ON FRIDAY AND SPREAD
ACROSS THE ENTIRE AREA BY SATURDAY. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH LOCALLY HEAVY RAIN POSSIBLE. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNDAY AND
POSSIBLY INTO MONDAY BEFORE THE ASSOCIATED UPPER LEVEL LOW PRESSURE
SYSTEM MOVES EAST.

RAINFALL AMOUNTS AT THIS TIME ARE STILL UNCERTAIN BUT EARLY
INDICATIONS POINT TO BETWEEN ONE HALF AND ONE INCH ACROSS MANY LOWER
ELEVATION LOCATIONS WITH 1 TO 2 INCHES IN THE MOUNTAINS BETWEEN
FRIDAY AND MONDAY.

FARMERS...RANCHERS AND OTHERS WITH OUTDOOR INTERESTS SHOULD BE
PREPARED FOR THIS DRASTIC CHANGE TO COOLER AND WETTER WEATHER.
STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS ON
THIS DEVELOPING WEATHER SITUATION.

SKRBAC
Local storm report, Sep 5, 3:41 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
341 PM MDT THU SEP 5 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    THERMOPOLIS               WY   WIND DAMAGE
09/05/02   HOT SPRINGS                    A FEW TREES BLOWN OVER
                                          REPORTED BY LAW ENFORCEMENT

RAM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:39 PM MDTSevere Thunderstorm WarningRIWSweetwater21 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.